Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can I clear Hepc without affecting HIV counts?
Feb 26, 2005

Dear Doctors, I have recently been diagnosed with HIV and Hep C. I contracted them through intraveneous drug use sometime Last Year as my August HIV test was negative and my October test was positive. My most recent lab work has my CD4 count at 728 and my viral load at 78238. My Hep C is at 3mil. My doctors (both HIV & Hep C) feel I should take advantage of interferon treatment. I am aware of hte side-effects, and that they are different for everyone according to conversations with people currently in treatment with interferon. I have not taken HIV meds upto this point and my therapist thinks its okay even though I am diagnosed with schizophrenia and am currently taking 20mg of Lexapro and 300mg opf wellbutrin/day. I will be closely monitored. I apologize for all the history,however my question is: Do you feel that this treatment plan is appropriate at thios time? Also,my doctors feel I have greater chances of success being newly infected and not on HIV meds. They also informed me the success rate is @ 39%. Please share your thoughts with me regarding this treatment plan. I am prepared to move forward with it, realizing that HIV and Hep C are not a good combination, but will the interferon have an unwanted affect on my HIV status such as falling CD4 count and rising viral load. I might add that my previous Hiv labs were CD4-780 and viral load 221k. Thank you in advance for your response!

Response from Dr. McGovern

It appears that you were certainly recently infected with HIV. It is not clear if you also were infected with HCV at the same time. I only mention that since treatment of hepatitis C early after infection has a much higher chance of success than treatment in chronic stages.

Even if your disease is chronic, it is reasonable to start treatment. Response rates for genotype 1 hepatitis C were about 29 percent in the APRICOT trial; response rates for genotypes 2 or 3 were much higher. Overall the response rate was 40 percent and PEGASYS and copegus were just approved for treatment of HCV in HIV infected patients.

At 12 weeks your physician will be checking your hepatitis C virus level to see if your virus has gone down by "two logs" or if it is completely suppressed. This would be great news. If not, then your chances of completely eradicating virus are extremely low.

As for your HIV, the RNA level may actually go down on PEG which is active against HIV. In the APRICOT trial, HIV RNA levels went down by 0.9 logs. Although T cell counts decline on therapy, it will be important for you to focus on your T cell percentage since this is more accurate in patients on PEG and this number usually stays the same or even increases.

Yes side effects can occur but the vast majority of my patients stay on medications since these side effects are usually something that can be addressed with other medications. As for your psychiatrist, as long as you have careful follow-up I would proceed since you are being managed by a multi-disciplinary team and are stable on your medications. It sounds like you are in a wonderful place for medical care.

Good luck! Dr. McGovern



Previous
Hep B Blood result
Next
Ferritin levels

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement